LOGIN TO YOUR ACCOUNT

Username
Password
Remember Me
Or use your Academic/Social account:

CREATE AN ACCOUNT

Or use your Academic/Social account:

Congratulations!

You have just completed your registration at OpenAire.

Before you can login to the site, you will need to activate your account. An e-mail will be sent to you with the proper instructions.

Important!

Please note that this site is currently undergoing Beta testing.
Any new content you create is not guaranteed to be present to the final version of the site upon release.

Thank you for your patience,
OpenAire Dev Team.

Close This Message

CREATE AN ACCOUNT

Name:
Username:
Password:
Verify Password:
E-mail:
Verify E-mail:
*All Fields Are Required.
Please Verify You Are Human:
fbtwitterlinkedinvimeoflicker grey 14rssslideshare1
Firth, A.Y. (2005)
Languages: English
Types: Article
Subjects:

Classified by OpenAIRE into

mesheuropmc: genetic structures, eye diseases
Aims: To describe the eye misalignments that occur during heroin use and heroin detoxification and to give an overview of the management of persisting diplopia (double vision) which results from eye misalignment.\ud \ud Methods: A literature review using Medline and the search terms strabismus, heroin and substance withdrawal syndrome is presented. General management of cases presenting to the ophthalmologist and orthoptist with acute acquired concomitant esotropia is described.\ud \ud Findings: A tendency towards a divergence of the visual axes appears to be present in heroin users, although when present it may not always lead to diplopia. Following detoxification intermittent esotropia or constant esotropia (convergence of the visual axes) can occur; if intermittent the angle tends to be small and diplopia present when viewing distance objects. Occlusion of one eye to eliminate the second image could encourage the development of a constant deviation. The deviation is not caused by a cranial nerve palsy. Constant deviations of this type are classified as 'acute acquired concomitant esotropia'. Relief from the diplopia may be gained by prismatic correction, and the deviation may then resolve spontaneously. Botulinum toxin or surgical intervention may be necessary in cases that do not resolve.\ud \ud Conclusions: Heroin use may lead to intermittent or constant exotropia and withdrawal may result in intermittent or constant esotropia. Awareness of the mechanism causing this may avoid referral to other specialties (e.g. neurology) and awareness of treatment modalities could encourage patients to seek appropriate help for relief of symptoms.\ud
  • The results below are discovered through our pilot algorithms. Let us know how we are doing!

    • 1. Sutter, F. K. P. & Landau, K. (2003) Heroin and strabismus. Swiss Medical Weekly, 133, 293-294.
    • 2. Firth, A. Y., Pulling, S., Carr, M. P. & Beaini, A. Y. (2004) Orthoptic status pre and immediately post heroin detoxification. British Journal of Ophthalmology, 88, 1186-1190.
    • 3. Landeras, R. A. M., Castano, G. J., Alvarez, R. S. & Landeras, R. M. T. (1989) Unilateral internuclear ophthalmoplegia secondary to heroin overdose. Anales de Medicina Interna, 6, 552 [in Spanish; English abstract only from Medline].
    • 4. Manzano, G. C., Fueyo, J., Garces, J. M. & Gutierrez, J. (1990) Internuclear ophthalmoplegia related to opiate overdose. Medicina Clinica (Barcelona), 94, 637 [in Spanish; English abstract only from Medline].
    • 5. Rizzo, M. & Corbett, J. (1983) Bilateral internuclear ophthalmoplegia reversed by naloxone. Archives of Neurology, 40, 242-243.
    • 6. Himmelsbach, C. K. (1941) The morphine abstinence syndrome, its nature and treatment. Annals of Internal Medicine, 14, 829-839.
    • 7. Ream, N. W., Robinson, M. G., Richter, R. W., Hegge, F. W. & Holloway, H. C. (1975) Opiate dependence and acute abstinence. In: Richter, R. W., ed. Medical Aspects of Drug Abuse, pp. 81-123. Hagerstown, MD: Harper & Row.
    • 8. Iqbal, N. (2000) Heroin use, diplopia, largactil. Saudi Medical Journal, 21, 1194.
    • 9. Firth, A. Y. (2001) Heroin withdrawal as a possible cause of acute concomitant esotropia in adults. Eye, 15, 189-192.
    • 10. Kowal, L., Mee, J., Nadkarni, S., Kalff, S. & Kozminsky, M. (2003) Acute esotropia in heroin withdrawal: a case series. Binocular Vision and Strabismus Quarterly, 18, 163-166.
    • 11. Beaini, A. Y., Johnson, T. S., Langstaff, P., Carr, M. P., Crossfield, J. N. & Sweeney, R. C. (2000) A compressed opiate detoxification regime with naltrexone maintainance: patient tolerance, risk assessment and abstinence rates. Addiction Biology, 5, 451-462.
    • 12. Webb, H. A. & Lee, J. P. (2004) Acquired distance esotropia associated with myopia. In: de Faber, J., ed. Transactions of the 28th European Strabismological Association, Bergen, June 2003, pp. 283-284. London: Taylor & Francis.
    • 13. Burian, H. M. (1945) Motility clinic: sudden onset of concomitant convergent strabismus. American Journal of Ophthalmology, 28, 407-410.
    • 14. Burian, H. M. & Miller, J. E. (1958) Comitant convergent strabismus with acute onset. American Journal of Ophthalmology, 45, 55-63.
    • 15. Ansons, A. M. & Davis, H. (2001) Diagnosis and Management of Ocular Motility Disorders, 3rd edn, p. 313. Oxford: Blackwell Science Ltd.
    • 16. Burke, J. B. & Firth, A. Y. (1995) Temporary prism treatment of acute esotropia precipitated by fusion disruption. British Journal of Ophthalmology, 79, 787.
    • 17. Lyons, C. J., Tiffin, P. A. & Oystreck, D. (1999) Acute acquired comitant esotropia: a prospective study. Eye, 13, 617-620.
    • 18. Goldman, H. D. & Nelson, L. B. (1985) Acute acquired comitant esotropia. Annals of Ophthalmology, 17, 777-778.
    • 19. Clark, A. C., Nelson, L. B., Simon, J. W., Wagner, R. & Rubin, S. E. (1989) Acute acquired comitant esotropia. British Journal of Ophthalmology, 73, 636-638.
    • 20. Haider, S. & Flowers, C. (1993) Late onset acute concomitant convergent squint-spontaneous recovery. British Orthoptic Journal, 50, 66-67.
    • 21. Timms, C., Gregson, R. M. C., Lee, J. P. & Taylor, D. (1993) Sudden onset concomitant esotropia. In: Kaufman, H., ed. Transactions of the 21st European Strabismological Association, Salzburg, June 1993, pp. 235-240. The Netherlands: Aeolus Press.
    • 22. Ohba, M., Kii, T. & Hotubo, M. (1995) Treatment of acute comitant esotropia with botulinum A toxin. In: Louly, M., ed. West Meets East: Transactions of the 8th International Orthoptic Congress, Kyoto, Japan, October 1995. p. 361.
    • 23. Legmann, S. A. & Borchert, M. (1997) Etiology and prognosis of acute, late-onset esotropia. Ophthalmology, 104, 1348-1352.
    • 24. Spierer, A. (2003) Acute concomitant esotropia of adulthood. Ophthalmology, 110, 1053-1056.
    • 25. Hoyt, C. S. & Good, W. V. (1995) Acute onset concomitant esotropia: when is it a sign of serious neurological disease? British Journal of Ophthalmology, 79, 498-501.
    • 26. Dawson, E. L., Marshman, W. E. & Adams, G. G. (1999) The role of botulinum toxin A in acute-onset esotropia. Ophthalmology, 106, 1727-1730.
  • No related research data.
  • No similar publications.

Share - Bookmark

Cite this article